Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 35, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Apr 2, 2017, 8:26 AM CDT for San Jacinto County, Walker County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2017, 8:26 AM CDT (13:26 UTC)
- Expired
- Apr 2, 2017, 9:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties San Jacinto County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 144 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 6:00 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 19.3
The text
As transmitted.
236
WFUS54 KHGX 021326
TORHGX
TXC407-471-021400-
/O.NEW.KHGX.TO.W.0035.170402T1326Z-170402T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
826 AM CDT SUN APR 2 2017
The National Weather Service in League City has issued a
* Tornado Warning for...
Northwestern San Jacinto County in southeastern Texas...
Southeastern Walker County in southeastern Texas...
* Until 900 AM CDT.
* At 826 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Huntsville State Park, or 7 miles south of
Huntsville, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Huntsville, Riverside, Huntsville State Park and Oakhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3081 9526 3054 9550 3060 9562 3091 9553
TIME...MOT...LOC 1326Z 204DEG 21KT 3060 9553
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
111 follow-up statement
241
WWUS54 KHGX 021337
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
837 AM CDT SUN APR 2 2017
TXC407-471-021400-
/O.CON.KHGX.TO.W.0035.000000T0000Z-170402T1400Z/
San Jacinto TX-Walker TX-
837 AM CDT SUN APR 2 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
NORTHWESTERN SAN JACINTO AND SOUTHEASTERN WALKER COUNTIES...
At 837 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Huntsville State Park, or near Huntsville, moving
northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Huntsville and Riverside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3081 9526 3061 9548 3066 9559 3091 9553
TIME...MOT...LOC 1337Z 204DEG 21KT 3066 9550
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
11What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 2, 6:46 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 2, 6:46 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
646 AM CDT Sun Apr 2 2017
.AVIATION [12Z TAF Issuance]...
Complex forecast this morning, and really can't fit in quite all
the details even with the current very long TAFs. Essentially
looking at two periods of thunderstorms, though towards the north,
these will likely appear more as one blended wave. But storms
this morning are on/near a warm front lifting north. Mid-day to
afternoon, the cold front will swing in, bringing another
opportunity for storms. Through it all, lots of IFR ceilings
and/or visibilities, though some - likely nearer the coast - will
have an opportunity to improve to MVFR and possibly even the edge
of VFR for a couple hours. Will dry out this evening, and will
look for winds to veer towards westerly overnight.
&&
.PREV DISCUSSION /Issued 603 AM CDT Sun Apr 2 2017/...
.SHORT TERM [Today/Tonight]...
Enhanced and Moderate risk areas for severe weather are in place
across the vast majority of Southeast Texas. Though the moderate
risk area has been slimmed up and moved north such that only the
northeast portions of our area remain in this highest risk area,
it would be dangerous to let down your guard - even enhanced
slight is a significant increase in potential over the
climatological average. Even areas which have been changed from
moderate to enhanced have environmental parameters that are very
supportive of severe weather, and any storms that can form will
have high end potential. Depending on severe type and location, we
are looking at a potential hazard that is 15-30 times higher than
an "any given" April 2. Additionally, any storms will be capable
of producing heavy rain (particularly north of I-10, which may see
the impacts of a relatively slow moving MCS later in the day),
and so carries a potential for flash flooding.
Currently, there is a broad swath of rain occurring from North Texas
down into Southwest Texas. Multiple severe thunderstorm warnings,
flood advisories, and flash flood warnings are in effect in
conjunction with these storms as of 4 am. IR satellite shows
multiple updrafts with cloud top temperatures in the vicinity of -70
to -75C. Additionally, streamer showers are beginning to bloom from
around Matagorda Bay northward towards Brenham. Surface analysis
shows a developing low along the Mexico border between Del Rio and
Eagle Pass, with a boundary extending to the northeast, associated
with this low pressure.
This low pressure center will move northeastward into Texas this
morning, bringing its warm front north across our area, likely to be
enhanced by a cool outflow boundary from the current overnight
convection. Where exactly this boundary reaches this morning is
likely to have important consequences - as you might guess, the new
moderate risk area lines up with where the front is expected to be,
and is where the large bulk of guidance focuses the greatest storm
activity. This is aided by the nose of the low level jet pushing
northward out of the Gulf. A low that comes in farther south, or a
front that fails to push farther north would increasingly bring
parts of Southeast Texas into play.
Meanwhile, south of the front in the warm sector, storms may have a
harder time forming without a helpful boundary or low level jet
convergence to aid in lift, and with the upper jet not quite into
place to aid in vertical motion. However, short range models are
generating some cellular growth, and these cells will have a very
favorable environment in which to work. There will be copious
amounts of moisture and instability; SPC mesoanalysis already shows
2000+ MLCAPE in southern parts of the area, and precipitable water
is expected to increase to 1.5 inches this morning. Balanced against
the instability is moderate deep layer and strong low level shear.
Forecast soundings show large, looping hodographs with sufficient
helicity for tornado potential. Ultimately, while the greater number
of storms may be on the northern edge of our area, any storm that
forms anywhere in the area will be in a rich environment for storm
development and poses a threat.
Another source for severe weather will come as the low continues to
move off to the northeast, and its cold front swings through the
area this afternoon. While initial development in this hit may begin
as discrete cells, the expectation is that shear will become more
parallel to the line, resulting in upscale growth to a line of
convection. As a result, damaging winds looks to be the primary
threat here. Behind the front, the cyclone's dry slot will help
bring an influx of drier air into the area, and rain potential will
wind down from west to east through the late afternoon and evening.
Luchs
.LONG TERM [Monday Through Sunday]...
Monday will be noticeably drier as west winds develop in wake of
a Pacific front and upper level trough. Tuesday into Wednesday
synoptic models are in pretty good agreement with another strong
trough developing in the Rockies that eventually pushes into the
Plains Tuesday night. The upper level low then moves into the
Midwest on Wednesday with a cold front pushing through Texas.
There may be enough moisture for a few showers and isolated storm
but overall the rain chances look small. A cool/dry airmass should
remain in place for the end of the week with temperatures a few
degrees below normal for a change. Upper level ridging builds over
the coming weekend so expect temperatures to increase to above
normal.
Overpeck
.MARINE...
Strong southerly winds will continue today with rough seas. Small
craft advisory is in effect through this evening. Winds should
shift tonight and Monday to the west as a Pacific front pushes off
the coast. This should allow for seas to subside. Southerly winds
return on Tuesday but another cold front pushes off the coast
Wednesday. Offshore winds may be stronger with this front and
advisory or caution conditions may be met Wednesday into Thursday.
Light offshore winds continue on Thursday allow seas to decrease.
Overpeck
.CLIMATE...
In case you missed it, Galveston tied another record high
temperature yesterday reaching 81 degrees.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 57 82 59 87 / 90 40 0 0 0
Houston (IAH) 80 61 84 62 86 / 90 40 0 0 0
Galveston (GLS) 78 66 79 70 79 / 80 50 0 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from 10 AM CDT this morning through this
evening for the following zones:
Brazos...Burleson...Grimes...Houston...Madison...Polk...San
Jacinto...Trinity...Walker.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Matagorda Bay.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Waters from
Freeport to the Matagorda Ship Channel from 20 to 60
NM...Waters from High Island to Freeport from 20 to 60 NM.
&&
NEAR TERM...Overpeck
SHORT TERM...Luchs
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs/Overpeck
FIRE WEATHER...OverpeckHazardous weather outlook, Apr 2, 4:26 AM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 426 AM CDT Sun Apr 2 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-030930- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 426 AM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight There is a moderate risk of severe weather mainly east and northeast of a College Station to Cleveland line. To the south and west of that line there is an enhanced risk for severe weather. All modes of severe weather will be possible - tornadoes, large hail and damaging winds. There is also the potential for heavy rainfall and flash flooding. A flash flood watch is in effect today for areas north of a Brenham to Livingston line. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. GMZ330-335-350-355-370-375-030930- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 426 AM CDT Sun Apr 2 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Beach hazards will continue to day with elevated tide levels about 1.5 feet above normal. Coastal flooding is not expected but there could be some minor impacts along Bolivar Peninsula. Rip currents will also be possible along Gulf facing beaches. Small craft advisories continue today for the coastal waters and bays. .DAYS TWO THROUGH SEVEN...Monday through Saturday Small craft advisories may be needed Wednesday into Thursday as a strong cold front pushes off the coast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Apr 2, 8:17 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
817 AM CDT SUN APR 2 2017
TXZ176-198-021400-
Madison TX-Grimes TX-
817 AM CDT SUN APR 2 2017
...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GRIMES...NORTHEASTERN
BRAZOS AND WESTERN MADISON COUNTIES THROUGH 900 AM CDT...
At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Bedias, or 15 miles east of College Station,
moving north at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Bedias, Normangee, Iola and North Zulch.
A tornado watch remains in effect until 100 PM CDT for southeastern
Texas.
LAT...LON 3106 9586 3059 9596 3060 9616 3100 9617
3107 9604
TIME...MOT...LOC 1317Z 185DEG 37KT 3068 9606The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 6:16 AM CDT | Tornado Warning | HGX | Harris, Montgomery, Waller | 29 min |
| Apr 2, 6:56 AM CDT | Tornado Warning | HGX | Grimes, Montgomery, Waller | 34 min |
| Apr 2, 7:10 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 35 min |
| Apr 2, 7:12 AM CDT | Areal Flood Advisory | HGX | Grimes, Harris, Montgomery, Waller | 3 hr |
| Apr 2, 7:18 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 27 min |
| Apr 2, 7:26 AM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 34 min |
| Apr 2, 7:30 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, Walker | 30 min |
| Apr 2, 7:34 AM CDT | Tornado Warning | HGX | Montgomery, Walker | 26 min |
| Apr 2, 7:44 AM CDT | Severe Thunderstorm Warning | HGX | Houston, Polk, San Jacinto, Trinity | 31 min |
| Apr 2, 7:55 AM CDT | Tornado Warning | HGX | Montgomery, San Jacinto, Walker | 35 min |
| Apr 2, 8:17 AM CDT | Special Weather Statement | HGX | Madison | 43 min |
| Apr 2, 8:29 AM CDT | Areal Flood Advisory | HGX | Montgomery, Walker | 2 hr |
| Apr 2, 8:33 AM CDT | Special Weather Statement | HGX | Houston | 42 min |
| Apr 2, 8:44 AM CDT | Tornado Warning | HGX | Polk, Trinity | 31 min |
| Apr 2, 9:02 AM CDT | Special Weather Statement | HGX | Trinity | 43 min |
| Apr 2, 9:04 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery | 26 min |
| Apr 2, 9:08 AM CDT | Tornado Warning | HGX | Grimes, Montgomery, Walker | 37 min |
| Apr 2, 9:09 AM CDT | Special Weather Statement | HGX | Madison | 36 min |
| Apr 2, 9:12 AM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 33 min |
| Apr 2, 9:33 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Walker | 27 min |
| Apr 2, 10:31 AM CDT | Special Weather Statement | HGX | Houston | 44 min |
| Apr 2, 11:11 AM CDT | Tornado Warning | HGX | Houston | 34 min |
| Apr 2, 11:20 AM CDT | Special Weather Statement | HGX | Burleson | 40 min |
| Apr 2, 11:24 AM CDT | Special Weather Statement | HGX | Houston | 51 min |
| Apr 2, 12:01 PM CDT | Special Weather Statement | HGX | Grimes | 44 min |
| Apr 2, 12:07 PM CDT | Flash Flood Warning | HGX | Grimes, Houston, Madison, Walker | 3 hr |
| Apr 2, 12:24 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, Waller, Washington | 51 min |
| Apr 2, 12:28 PM CDT | Special Weather Statement | HGX | Houston | 47 min |
| Apr 2, 12:28 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 32 min |
| Apr 2, 12:38 PM CDT | Special Weather Statement | HGX | Trinity, Walker | 52 min |
| Apr 2, 12:43 PM CDT | Special Weather Statement | HGX | Montgomery | 47 min |
| Apr 2, 12:54 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 36 min |
| Apr 2, 12:57 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 48 min |
| Apr 2, 1:01 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Harris, Montgomery, Waller | 29 min |
| Apr 2, 1:08 PM CDT | Severe Thunderstorm Warning | HGX | Polk, Trinity | 52 min |
| Apr 2, 1:24 PM CDT | Special Weather Statement | HGX | Montgomery | 36 min |
| Apr 2, 1:25 PM CDT | Severe Thunderstorm Warning | HGX | Polk | 35 min |
| Apr 2, 1:30 PM CDT | Tornado Warning | HGX | Polk | 30 min |
| Apr 2, 1:36 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 24 min |
| Apr 2, 3:25 PM CDT | Special Weather Statement | HGX | Liberty | 35 min |
| Apr 2, 4:02 PM CDT | Special Weather Statement | HGX | Wharton | 43 min |
| Apr 2, 4:51 PM CDT | Special Weather Statement | HGX | Jackson | 39 min |
| Apr 2, 5:20 PM CDT | Special Weather Statement | HGX | Jackson | 40 min |
| Apr 2, 5:37 PM CDT | Severe Thunderstorm Warning | HGX | Jackson, Matagorda, Wharton | 23 min |
| Apr 2, 5:57 PM CDT | Severe Thunderstorm Warning | HGX | Matagorda, Wharton | 35 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.